Arkansas, 2011

Wildfire in Arkansas, March 23 to 24, 2011

March 23 to 24, 2011 · NWS LZK · 3 events in 3 counties and zones

Favorable conditions for wildfires continued into late March, with continuing dry vegetation and periodic spells of windy weather and low humidities.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LZK wrote it up.

Favorable conditions for wildfires continued into late March, with continuing dry vegetation and periodic spells of windy weather and low humidities.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Little Rock, AR wrote its last area forecast discussion before the first event at Mar 23, 9:11 AM CST, 1 hour 49 minutes earlier.

Area forecast discussion, Mar 23, 9:11 AM CST, 1 hour 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LITTLE ROCK AR
1011 AM CDT WED MAR 23 2011

.UPDATE...
MADE A FEW MINOR UPDATES TO THE FORECAST...MAINLY TO TWEAK CLOUD
COVER...DEWPOINTS...AND WINDS. WILL KEEP AN EYE ON CLOUD TRENDS
AND MAY HAVE TO MAKE SOME FURTHER TWEAKS TO AFTERNOON TEMPS IF
CLOUDS DO NOT CLEAR OUT AS EXPECTED. 53

&&

.PREV DISCUSSION... /ISSUED 655 AM CDT WED MAR 23 2011/

AVIATION...12Z TAF CYCLE

LOW CLOUDS CONT TO ADVECT/DVLP ACRS MAINLY CNTRL AND SRN AR ATTM...
WITH MVFR/VFR CIGS NOTED. EXPECT THIS TREND TO CONT THRU AT LEAST
MID MRNG AS BREEZY S/SWLY WINDS CONT TO BRING LOW LVL RH NWD. 12Z
KLZK RAOB DATA/FCST SOUNDINGS INDCD THE POTENTIAL FOR LLWS ACRS
THE AREA THRU THE MID MRNG HRS.

MEANWHILE...A CDFNT TO THE NW OF THE FA WL EVENTUALLY DROP SEWD
THRU THE STATE LATER TODAY. WINDS WL SHIFT TO THE W/NW WITH
FROPA. DRIER AIR WL ERODE ANY LINGERING LOW CLOUDS...WITH VFR
CONDS EXPECTED. MODELS HINT AT SOME LOW LVL MOISTURE DROPPING SWD
INTO NRN AR LATER TNGT...BUT HAVE OPTED NOT TO MENTION ANY LOW
CLOUDS ATTM. /44/

PREV DISCUSSION... /ISSUED 322 AM CDT WED MAR 23 2011/

SHORT TERM...TODAY THROUGH SATURDAY

BREEZY SOUTH WINDS HAVE KEPT TEMPS WARM OVERNIGHT ACROSS MUCH OF THE
CWA...WITH TEMPS REMAINING INT HE UPPER 60S TO LOW 70S ACROSS MUCH
OF AR. THE EXCEPTION BEING ACROSS THE VALLEY REGIONS OF THE OZARKS
WHERE WINDS HAVE BEEN MUCH WEAKER...AND HAVE ALLOWED FOR MORE
SIGNIFICANT RADIATIONAL COOLING WITH TEMPS DROPPING INTO THE 50S.
SFC ANALYSIS EARLY THIS MORNING SHOW THE COLD FRONT STRETCHING FROM
SOUTH CENTRAL IA...SWWD TO NEAR KS-CITY INTO SOUTH CENTRAL KS AND SW
OK.

THE AFOREMENTIONED FRONT WILL BE THE MAIN FORECAST CHALLENGE EARLY
IN THE SHORT TERM AS IT MOVES ACROSS THE STATE THIS AFTERNOON. WITH
DEEP MOISTURE REMAINING LIMITED ACROSS THE STATE...AND WITH MAIN
UPPER FORCING STAYING TO THE NORTH OF AR...DO NOT EXPECT MUCH IF ANY
PRECIP ACROSS THE CWA AS THE FRONT TRAVERSES THE STATE THIS
AFTERNOON. WILL CONTINUE WITH SILENT POPS FOR MUCH OF THE
AREA...THOUGH AS THE FRONT MOVES INTO FAR ERN AND SERN SECTIONS OF
THE STATE LATE THIS AFTERNOON...DO INCREASE POPS INTO THE SLIGHT
CHANCE CATEGORY AS THERE WILL BE SLIGHTLY INCREASED POTENTIAL FOR
SOME ISOLATED SHRA OR TSRA. THE BEST PRECIP CHANCES WILL ACTUALLY
REMAIN TO THE EAST AND NE OF THE STATE.

TEMPS AHEAD OF THIS FRONT WILL WARM INTO THE UPPER 70S TO LOW 80S
WITH PREFRONTAL COMPRESSIONAL HEATING AND MOSTLY SUNNY TO PARTLY
CLOUDY SKIES EXPECTED. EVEN BEHIND THE FRONT...DO EXPECT TEMPS TO
WARM INTO THE 70S BEFORE THE CAA REALLY KICKS IN WITH THE APPROACH
OF A REINFORCING UPPER WAVE/VORT MAX THAT WILL ROTATE SE TOWARDS NRN
AR BY LATE THIS AFTERNOON. WINDS WILL INITIALLY BE FAIRLY BREEZY
FROM THE SOUTH AHEAD OF THE FRONT...WITH WINDS OF 15 TO 20 MPH...AND
GUSTS OF 25 TO NEAR 30 MPH POSSIBLE ACROSS CENTRAL AND ERN SECTIONS
OF THE STATE. THEN AS WINDS TURN TO THE NW THIS AFTERNOON BEHIND THE
FRONT...EXPECT BREEZY CONDITIONS TO CONTINUE...SO HAVE POSTED A LAKE
WIND ADV EFFECTIVE FROM 12Z THIS MORNING THROUGH 00Z THU THIS
AFTERNOON.

SIGNIFICANTLY COOLER CONDITIONS ARE EXPECTED FOR THU AS HIGH PRESSURE
SETTLES ACROSS THE REGION. TEMPS COULD STRUGGLE TO REACH THE LOW TO
MID 50S ACROSS NRN AR FOR THU...THOUGH SRN SECTIONS OF THE STATE
COULD STILL SEE HIGHS IN THE 60S TO NEAR 70.

A WARM FRONT WILL BEGIN LIFTING BACK NORTH ON FRI...WITH PRECIP
CHANCES INCREASING ACROSS PORTIONS OF THE STATE. LOOKS LIKE BEST
POPS WILL REMAIN ACROSS NWRN AND NRN SECTIONS OF THE STATE FOR MUCH
OF FRI...THEN EXPANDING ACROSS MUCH OF THE CWA FOR SAT. THERE DOES
REMAIN A FAIR AMOUNT OF UNCERTAINTY REGARDING FRONTAL POSITION AND
ASSOCIATED SFC LOW TRACK FRI AND SAT. THIS WILL HAVE SIGNIFICANT
IMPACTS OF FORECAST TEMPS LATE IN THE SHORT TERM...WITH THE GFS AND
ECMWF KEEP MORE OF THE STATE WARMER. HOWEVER...THE NAM KEEPS THE
WARM FRONT FURTHER SOUTH ACROSS CENTRAL AND SRN SECTIONS OF THE
STATE. FOR NOW THOUGH...WILL GO WITH A COMPROMISE AND BLEND
SOLUTIONS FOR TEMPS AND POPS THROUGH THIS PERIOD...THOUGH THERE IS
LIKELY TO BE A WIDE RANGE OF TEMPS ON FRI AND SAT WITH THE FRONT
LIFTING NORTH AND SFC LOW TRACKING ACROSS THE REGION.

LONG TERM...SUNDAY THROUGH TUESDAY

THE MODELS CONT TO DIFFER REGARDING THE TIMING AND PLACEMENT OF THE
NEXT STORM SYS PROGGED TO AFFECT THE REGION EARLY NEXT WEEK. THE
ECMWF AND CANADIAN INDC A SLOWER EWD PROGRESSION OF THE SFC LOW
TRACK MON INTO TUE...COMPARED TO THE GFS. FOR NOW...WL STAY CLOSER
TO THE ECMWF/CANADIAN SOLUTIONS FOR CONTINUITY.

THE FA WL BE IN BETWEEN WX SYSTEMS ON SUN WITH MAINLY DRY CONDS
EXPECTED. RAIN CHCS WL RETURN SUN NGT AND MON AS THE AFOREMENTIONED
SFC LOW APCHS FM THE W. EXPECT SCTD SHRA/ISOLD TSRA AS OVERRUNNING
PATTERN SETS UP OVR THE REGION. UNSETTLED CONDS WL LINGER INTO TUE.

THE EVENTUAL TRACK OF THE SFC LOW WL DETERMINE HOW MUCH OF AR GETS
INTO THE WARM SECTOR...IF ANY. WL CONT TO MONITOR MODEL TRENDS IN
THE COMING DAYS WITH THE HOPE THAT WE SEE SOME BETTER AGREEMENT
BETWEEN THEM.

&&

.PRELIMINARY POINT TEMPS/POPS...
BATESVILLE AR     77  41  56  36 /  10   0   0  20
CAMDEN AR         82  48  71  43 /  10   0   0  10
HARRISON AR       71  35  54  36 /  10   0   0  20
HOT SPRINGS AR    79  44  66  41 /  10   0   0  20
LITTLE ROCK   AR  80  44  63  40 /  10   0   0  20
MONTICELLO AR     82  48  69  41 /  20  10   0  10
MOUNT IDA AR      77  43  66  41 /  10   0   0  20
MOUNTAIN HOME AR  73  37  55  35 /  10   0   0  20
NEWPORT AR        78  42  56  36 /  20   0   0  10
PINE BLUFF AR     81  46  65  40 /  20  10   0  10
RUSSELLVILLE AR   76  40  63  39 /  10   0   0  20
SEARCY AR         79  42  59  37 /  10   0   0  10
STUTTGART AR      80  44  61  39 /  20   0   0  10
&&

.LZK WATCHES/WARNINGS/ADVISORIES...
LAKE WIND ADVISORY UNTIL 7 PM CDT THIS EVENING FOR ARKANSAS-
BAXTER-BOONE-BRADLEY-CALHOUN-CLARK-CLEBURNE-CLEVELAND-CONWAY-
DALLAS-DESHA-DREW-FAULKNER-FULTON-GARLAND-GRANT-HOT SPRING-
INDEPENDENCE-IZARD-JACKSON-JEFFERSON-JOHNSON-LINCOLN-LOGAN-
LONOKE-MARION-MONROE-MONTGOMERY-NEWTON-OUACHITA-PERRY-PIKE-POLK-
POPE-PRAIRIE-PULASKI-SALINE-SCOTT-SEARCY-SHARP-STONE-VAN BUREN-
WHITE-WOODRUFF-YELL.

&&
Hazardous weather outlook, Mar 23, 4:00 AM CST, 7 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LITTLE ROCK AR
500 AM CDT WED MAR 23 2011

ARZ003>007-012>016-021>025-030>034-037>047-052>057-062>069-241000-
ARKANSAS-BAXTER-BOONE-BRADLEY-CALHOUN-CLARK-CLEBURNE-CLEVELAND-
CONWAY-DALLAS-DESHA-DREW-FAULKNER-FULTON-GARLAND-GRANT-HOT SPRING-
INDEPENDENCE-IZARD-JACKSON-JEFFERSON-JOHNSON-LINCOLN-LOGAN-LONOKE-
MARION-MONROE-MONTGOMERY-NEWTON-OUACHITA-PERRY-PIKE-POLK-POPE-
PRAIRIE-PULASKI-SALINE-SCOTT-SEARCY-SHARP-STONE-VAN BUREN-WHITE-
WOODRUFF-YELL-
500 AM CDT WED MAR 23 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR A LARGE PART OF ARKANSAS.

.DAY ONE...TODAY AND TONIGHT

BREEZY SOUTHWEST WINDS WILL BE COMMON TODAY...AHEAD OF A COLD FRONT
THAT WILL MOVE ACROSS ARKANSAS AS THE DAY PROGRESSES. WINDS WILL
SHIFT TO THE WEST AND NORTHWEST BEHIND THE FRONT...USHERING MUCH
DRIER AIR INTO THE REGION.

A LAKE WIND ADVISORY HAS BEEN POSTED IN MUCH OF ARKANSAS...WITH WIND
SPEEDS FROM 15 TO 25 MPH AND GUSTS TO 30 MPH.

STRONG WINDS ALONG WITH WARM TEMPERATURES AND LOW HUMIDITY WILL
INCREASE THE CONCERN FOR WILDFIRES. THIS WILL BE ESPECIALLY TRUE
ACROSS PARTS OF NORTHERN AND WESTERN ARKANSAS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

COOLER AND MORE SEASONAL TEMPERATURES WILL FOLLOW THE FRONT. THE
FRONT WILL STALL ACROSS THE SOUTHERN UNITED STATES...AND EVENTUALLY
INTERACT WITH SEVERAL SYSTEMS RIDING A WEST TO SOUTHWEST WIND FLOW
ALOFT. THE SYSTEMS WILL TRIGGER ISOLATED TO SCATTERED SHOWERS AND
THUNDERSTORMS FRIDAY AND CONTINUING INTO THE WEEKEND.

THE MOST SIGNIFICANT OF THESE SYSTEMS SHOULD ARRIVE BY MONDAY...WITH
THE HIGHEST CHANCES FOR WIDESPREAD PRECIPITATION. IT APPEARS THE
TRACK OF THE SYSTEM WILL BE FAR ENOUGH TO THE SOUTH TO KEEP ARKANSAS
IN A SOMEWHAT COOL AIRMASS...LIMITING THE POSSIBILITY OF SEVERE
WEATHER.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

&&

VISIT NWS LITTLE ROCK ON THE WEB. GO TO HTTP://WEATHER.GOV AND
CLICK ON CENTRAL ARKANSAS.

44

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 wildfire. Local standard time, as filed.

Wildfire, Izard

When
March 23, 11:00 AM CST to March 24, 2:30 AM CST
Where
Izard forecast zone
Reported by
Park/Forest Service
Coordinates
36.095, -91.913 (the zone’s center; the record gives no point)

A wildfire 1 mile west of Dolph burned 928 acres.

Wildfire, Marion

When
March 23, 12:30 PM CST to March 24, 10:30 AM CST
Where
Marion forecast zone
Reported by
Park/Forest Service
Coordinates
36.268, -92.684 (the zone’s center; the record gives no point)

A wildfire 8 miles west of Oakland burned 455 acres.

Wildfire, Sharp

When
March 23, 12:45 PM CST to 7:30 PM CST
Where
Sharp forecast zone
Reported by
Park/Forest Service
Coordinates
36.161, -91.480 (the zone’s center; the record gives no point)

A wildfire 3 miles south of Ash Flat burned 478 acres.

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2011Every state in 2011This day in weather historyWarnings in Arkansas, March 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 280935, 280938, 280937.